Alert archive / California / Gale Watches in 2010

Gale Watch 13, NWS Eureka, CA

April 24, 2010

NWS Eureka, CA issued this gale watch at Apr 24, 2010, 2:02 PM PDT. It took effect at Apr 26, 2010, 9:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 24, 2010, 2:02 PM PDT (21:02 UTC)
In effect from
Apr 26, 2010, 9:00 AM PDT
Expired
Apr 25, 2010, 1:35 AM PDT
In force
Issued by
NWS Eureka, CA

The text

As transmitted, in the capitals the NWS used until 2016.

485 
WHUS76 KEKA 242102
MWWEKA

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
202 PM PDT SAT APR 24 2010

PZZ470-251100-
/O.CON.KEKA.SC.Y.0039.000000T0000Z-100425T2200Z/
/O.NEW.KEKA.GL.A.0013.100426T1600Z-100427T0400Z/
/O.NEW.KEKA.SE.A.0013.100426T1600Z-100427T0400Z/
PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM-
202 PM PDT SAT APR 24 2010

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PDT SUNDAY...
...GALE WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
EVENING...
...HAZARDOUS SEAS WATCH IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PDT SUNDAY.

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A GALE AND
HAZARDOUS SEAS WATCH...WHICH IS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY EVENING. 

A FRONTAL SYSTEM WILL BRING THE POTENTIAL OF SHORT DURATION GALES
AND HAZARDOUS SEAS MONDAY MORNING THROUGH THE EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE
EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID
SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK MUCH FURTHER
FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED. REMEMBER...
BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS.

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

A HAZARDOUS SEAS WATCH IS ISSUED WHEN THE RISK OF HAZARDOUS SEAS
HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND/OR
LOCATION IS STILL UNCERTAIN.  IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$

PZZ450-455-475-251100-
/O.CON.KEKA.SC.Y.0038.000000T0000Z-100425T2200Z/
PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM-
CAPE MENDOCINO TO PT ARENA OUT 10 NM-
CAPE MENDOCINO TO PT ARENA 10 TO 60 NM-
202 PM PDT SAT APR 24 2010

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PDT SUNDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PDT SUNDAY. 

SWELL WILL BUILD THROUGH THE DAY FROM A SYSTEM IN THE GULF OF
ALASKA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE
EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID
SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK MUCH FURTHER
FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED. REMEMBER...
BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS.

&&

$$
1 follow-up statement
670 
WHUS76 KEKA 250835
MWWEKA

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
135 AM PDT SUN APR 25 2010

PZZ470-252230-
/O.CON.KEKA.SC.Y.0039.000000T0000Z-100425T2200Z/
/O.UPG.KEKA.GL.A.0013.100426T1600Z-100427T0400Z/
/O.NEW.KEKA.SE.W.0061.100426T1800Z-100427T0700Z/
/O.NEW.KEKA.GL.W.0110.100426T1800Z-100427T0400Z/
/O.UPG.KEKA.SE.A.0013.100426T1600Z-100427T0400Z/
PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM-
135 AM PDT SUN APR 25 2010

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PDT THIS
AFTERNOON...
...GALE WARNING IN EFFECT FROM 11 AM TO 9 PM PDT MONDAY...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 11 AM MONDAY TO MIDNIGHT
PDT MONDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 11 AM TO 9 PM PDT MONDAY. A
HAZARDOUS SEAS WARNING HAS ALSO BEEN ISSUED. THIS HAZARDOUS SEAS
WARNING IS IN EFFECT FROM 11 AM MONDAY TO MIDNIGHT PDT MONDAY
NIGHT. THE HAZARDOUS SEAS WATCH IS NO LONGER IN EFFECT. THE GALE
WATCH IS NO LONGER IN EFFECT. A SMALL CRAFT ADVISORY REMAINS IN
EFFECT UNTIL 3 PM PDT THIS AFTERNOON. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A HAZARDOUS SEAS WARNING MEANS HAZARDOUS SEA CONDITIONS ARE
IMMINENT OR OCCURING. RECREATIONAL BOATERS SHOULD REMAIN IN
PORT...OR TAKE SHELTER UNTIL WAVES SUBSIDE.  COMMERCIAL VESSELS
SHOULD PREPARE FOR ROUGH SEAS AND CONSIDER REMAINING IN PORT OR
TAKING SHELTER IN PORT UNTIL HAZARDOUS SEAS SUBSIDE.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ450-455-475-252200-
/O.CON.KEKA.SC.Y.0038.000000T0000Z-100425T2200Z/
PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM-
CAPE MENDOCINO TO PT ARENA OUT 10 NM-
CAPE MENDOCINO TO PT ARENA 10 TO 60 NM-
135 AM PDT SUN APR 25 2010

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PDT THIS
AFTERNOON...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PDT THIS
AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE
EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID
SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK MUCH FURTHER
FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED. REMEMBER...
BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at Apr 24, 6:14 AM PDT, 7 hours 48 minutes earlier.

Area forecast discussion, Apr 24, 6:14 AM PDT, 7 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
614 AM PDT SAT APR 24 2010

.SYNOPSIS...A FEW SHOWERS WILL BE POSSIBLE ALONG THE COAST THIS
MORNING...OTHERWISE DRY AND MILD WEATHER WILL CONTINUE THROUGH
THE WEEKEND WITH HIGH PRESSURE BUILDING INTO THE REGION. THE NEXT
CHANCE OF SIGNIFICANT PRECIPITATION IS MONDAY AFTERNOON THROUGH
TUESDAY.

&&

.UPDATE...QUICK AMENDMENT TO THE FORECAST THIS MORNING TO ADD
ISOLATED SHOWERS TO THE COAST FOR THE MORNING HOURS. ANY
PRECIPITATION SHOULD COME TO AN END BY MIDDAY.

&&

.PREV DISCUSSION... /ISSUED 320 AM PDT SAT APR 24 2010/

DISCUSSION...AREAS OF STRATUS AND FOG CONTINUE TO BE THE PRIMARY
SHORT TERM CONCERN. AS OF EARLY THIS MORNING...THE TRAILING EDGE
OF A WEAK FRONTAL BOUNDARY HAD PUSHED SOUTHEAST THROUGH THE
NORTHERN PORTIONS OF OUR CWA. NO PRECIPITATION HAS BEEN
DETECTED...AND NONE IS EXPECTED. EARLY MORNING TEMPERATURES
RANGED THROUGH THE 40S WITH SOME 30S IN THE HIGHER TERRAIN. THE
LOW LEVEL WIND FIELD HAS AT LEAST TEMPORARILY BECOME MORE
OFFSHORE IN WAKE OF THE PASSING BOUNDARY. SURFACE WINDS ARE
PROGGED TO BECOME MORE NORTHERLY AS DAYBREAK APPROACHES AND A
RIDGE NEARS THE OR COAST. MEANWHILE...BOUNDARY LAYER MOISTURE
WILL INCREASE...ESPECIALLY ALONG THE COAST. THE LOCAL WRF AND
NAM12 INDICATE LOW CLOUDS WILL BECOME A BIT MORE WIDESPREAD EARLY
THIS MORNING...AND THEN BEGIN TO GRADUALLY ERODE AROUND 17Z. THIS
TREND SEEMS REASONABLE ESPECIALLY WITH BUILDING HEIGHTS AND A
RIDGE ALOFT WHICH WILL HELP MAINTAIN A RATHER STRONG LOW LEVEL
INVERSION THIS MORNING. INTERVALS OF SUN WILL BECOME POSSIBLE
THIS AFTERNOON ALONG THE COAST...BUT MARINE STRATUS MAY REDEVELOP
EARLY THIS EVENING AND OVERNIGHT. FARTHER INLAND...PARTLY CLOUDY
TO MOSTLY SUNNY SKIES ARE EXPECTED TO DOMINATE THE WEEKEND WITH A
THERMAL LOW REMAINING OVER CENTRAL INTERIOR CALIFORNIA. WHILE
TEMPERATURES ALONG THE COAST WILL REMAIN SEASONABLY COOL TODAY
AND SUNDAY WITH HIGHS MAINLY IN THE UPPER 50S...AREAS INLAND WILL
EASILY SOAR INTO THE 70S AND EVEN LOW 80S...ESPECIALLY SUNDAY
AFTERNOON AS THE RIDGE AXIS CRESTS OVERHEAD.

MONDAY WILL FEATURE GRADUALLY DETERIORATING CONDITIONS AS THE
NEXT RATHER STRONG SHORTWAVE APPROACHES FROM THE NORTHWEST.
CURRENT INDICATIONS ARE THAT MUCH OF THE RAIN WILL HOLD OFFSHORE
THROUGH THE MORNING HOURS...BEFORE IT SLOWLY EASES SOUTHEAST. WE
LARGELY AGREE WITH THE PREVIOUS FORECAST AND GIVEN THE LOW LEVEL
WIND FLOW...RAIN MAY TAKE SOME TIME TO DEVELOP IN THE EUREKA
VICINITY WITH LOCAL DOWNSLOPING EFFECTS. THE MOST WIDESPREAD
AREAL COVERAGE IN RAINFALL IS EXPECTED MONDAY EVENING THROUGH
EARLY TUESDAY. THE BEST LIFT AND DYNAMICS ARE CURRENTLY PROGGED
TO BE ACROSS OUR NORTHERN ZONES AND INTO SOUTHERN OREGON. ONCE
THE COLD FRONT PASSES EARLY TUESDAY...SNOW LEVELS WILL BEGIN TO
DROP RAPIDLY. AT THIS TIME...IT APPEARS THE BULK OF THE MOISTURE
WILL HAVE EXITED ONCE THEY DROP TO PASS LEVEL OR BELOW.
HOWEVER...A FEW INCHES OF SNOW ACCUMULATION IS CERTAINLY POSSIBLE
AS LOW AS 3500-4000 FEET BY TUESDAY AFTERNOON. CONVECTIVE
PARAMETERS ARE NOT QUITE AS ROBUST WITH THE LATEST MODEL RUNS AND
ARE MORE FAVORABLE TO OUR NORTH. BUT...THE THREAT FOR THUNDER AND
SMALL HAIL STILL EXISTS. TOTAL QPF FOR FOR MONDAY THROUGH TUESDAY
NIGHT WILL RANGE FROM AROUND AROUND AN INCH TO AS MUCH AS 3-4
INCHES IN DEL NORTE AND THE FAVORED TERRAIN. AN UPPER LOW WILL
SLOWLY PUSH THROUGH THE FAR NORTHEAST PACIFIC WEDNESDAY THROUGH
FRIDAY. ITS EXACT TRACK WILL HAVE A MAJOR IMPACT ON OUR SENSIBLE
WEATHER FOR THE END OF THE WEEK. FOR NOW...WE MAINTAINED A CHANCE
OF SHOWERS ACROSS A LARGE PORTION OF THE CWA. UNLIKE THE CANADIAN
AND GFS...THE 12Z/23 RUN OF THE ECMWF ACTUALLY DROPS THE UPPER
LOW FARTHER SOUTH ALONG THE COAST AND WOULD RESULT IN MORE
WIDESPREAD PRECIPITATION ACROSS OUR CWA. BETTWY

AVIATION...WHILE VFR WILL DOMINATE THE MAJORITY OF THE NEXT 24 HRS
LOW CLOUDS AND AREAS FOG WILL BRING SOME REGIONS TO MVFR AND
POSSIBLY TO IFR FOR SHORT PERIODS EARLY THIS MORNING. WHILE FOG
IS NOT EXPECTED TO RETURN IN EARNEST SAT NIGHT INTO SUN
MORNING...THERE WILL BE THE POSSIBILITY OF PATCHY FOG. BFG

MARINE...CURRENT WATER VAPOR IMAGERY SHOWS LOW PRESSURE MOVING INTO
THE BRITISH COLUMBIA COAST THIS MORNING WITH AN ASSOCIATED FRONT
SAGGING INTO THE NOR CAL WATERS. THIS DISRUPTION OF THE PRESSURE
GRADIENT OVER THE NORTHERN ZONES WILL ALLOW FOR MODERATE WINDS
TODAY N OF THE CAPE. THE PRESSURE GRADIENT WILL REMAIN GENERALLY
IN TACT S OF THE CAPE THO...YIELDING FRESH TO STRONG WINDS. SWELL
WILL BUILD THROUGH THE WATERS TODAY DUE TO THE ACTIVITY IN THE
GULF OF AK. SMALL CRAFT ADVISORIES ARE IN PLACE THROUGHOUT THE
ZONES UNTIL SUN AFTERNOON. MODELS CONTINUE TO COME INTO BETTER
AGREEMENT WITH A FRONT CROSSING THE WATERS ON MON. WINDS AND SEAS
WILL FALL AND BACK TO THE S SUN NIGHT AHEAD OF THE FRONT. EXPECT
BUILDING WINDS AND SEAS MON JUST PRIOR TO THE FRONT. THE
STRONGEST AREA OF THE FRONT WILL BE IN THE NORTHERN OUTER
WATERS...WITH GALE CONDITIONS LIKELY ON MON. GALE CONDITIONS WILL
BE POSSIBLE THROUGH ALL WATERS DURING THIS TIME...BUT THE
STRENGTH OF THE FRONT WILL NEED TO BE SEEN BEFORE HOISTING
WARNINGS. WINDS WILL DROP QUICKLY BEHIND THE FRONT...BUT SEAS
WILL REMAIN ELEVATED. DID KEEP THE POST FRONTAL SWELL DOWN A FEW
FT FROM GUIDANCE. FOR MID WEEK AND BEYOND...MODELS ARE INDICATING
NORTHERLY FLOW AS HIGH PRESSURE RIDGES INTO THE AREA. THE
STRENGTH OF THE FLOW IS RATHER SUSPECT AT THIS POINT...BUT IS
LEANING TOWARD NEAR GALE. OVERALL ONLY MINOR TWEAKS IN THE
FORECAST. BFG

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
NORTHWEST CALIFORNIA COASTAL WATERS...SMALL CRAFT ADVISORY UNTIL 3
PM PDT SUNDAY PZZ450-470.

     SMALL CRAFT ADVISORY UNTIL 3 PM PDT SUNDAY PZZ455-475.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA
Hazardous weather outlook, Apr 24, 4:27 AM PDT, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
427 AM PDT SAT APR 24 2010

CAZ001>004-076-251330-
REDWOOD COAST-MENDOCINO COAST-NORTH COAST INTERIOR-
UPPER TRINITY RIVER-MENDOCINO INTERIOR-
427 AM PDT SAT APR 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A SIGNIFICANT STORM SYSTEM WILL BRING WIDESPREAD PRECIPITATION TO
THE REGION LATE MONDAY THROUGH TUESDAY NIGHT INCLUDING HIGH
ELEVATION SNOWFALL. ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY.
SOME OF THESE STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 2:02 PM PDTHazardous Seas WatchEKA12 hr

Nearby

Gale Watches in California, 2010Every gale watch in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.